Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 61, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2016, 6:38 PM CDT for 5 counties in North Dakota. It was in force for 52 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2016, 6:38 PM CDT (23:38 UTC)
- Expired
- Jul 4, 2016, 7:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Barnes County, ND, Cass County, ND, Griggs County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 64 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 6:50 PM CDT | TSTM WND GST 57 | 2 E Dazey, ND | PEAK WIND MEASURED AT THE NDAWN STATION NEAR CR26. |
| Jul 4, 6:51 PM CDT | HAIL 1.25 | 3 E Luverne, ND | HAIL UP TO A LITTLE BIT BIGGER THAN A QUARTER. |
| Jul 4, 6:52 PM CDT | TSTM WND GST 56 | 1 N Pillsbury, ND | PEAK WIND MEASURED AT THE NDAWN STATION NEAR HWY 32. |
| Jul 4, 6:57 PM CDT | TSTM WND GST 57 | 2 E Dazey, ND | PEAK WIND MEASURED AT THE NDAWN STATION NEAR CR26. |
| Jul 4, 7:10 PM CDT | TSTM WND DMG | 5 N Oriska, ND | LARGE BRANCHES DOWN. WINDS ESTIMATED AT AROUND 60 MPH. |
| Jul 4, 7:27 PM CDT | TSTM WND DMG | 2 W Buffalo, ND | CROP DEBRIS SCATTERED BEHIND THE GUST FRONT. |
| Jul 4, 7:30 PM CDT | TSTM WND GST 56 | 6 N Buffalo, ND | PEAK WIND MEASURED BY THE NDDOT RWIS STATION NEAR HWY 38. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1829 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
876
WUUS53 KFGF 042338
SVRFGF
NDC003-017-039-091-097-050030-
/O.NEW.KFGF.SV.W.0061.160704T2338Z-160705T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
638 PM CDT MON JUL 4 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA...
GRIGGS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
STEELE COUNTY IN SOUTHEASTERN NORTH DAKOTA...
SOUTHWESTERN TRAILL COUNTY IN SOUTHEASTERN NORTH DAKOTA...
WESTERN CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 730 PM CDT
* AT 638 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
PILLSBURY...OR 20 MILES NORTH OF VALLEY CITY...MOVING SOUTHEAST AT
50 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...80 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
PILLSBURY AROUND 640 PM CDT.
PAGE AROUND 655 PM CDT.
BUFFALO AND AYR AROUND 705 PM CDT.
ABSARAKA AROUND 710 PM CDT.
WHEATLAND AROUND 715 PM CDT.
ALSO INCLUDES INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 289
AND 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4764 9795 4712 9709 4672 9751 4697 9825
4722 9847 4732 9847 4733 9850 4739 9850
TIME...MOT...LOC 2338Z 309DEG 43KT 4720 9787
HAIL...1.00IN
WIND...80MPH
$$
JM/JH1 follow-up statement
773
WWUS53 KFGF 050003
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
703 PM CDT MON JUL 4 2016
NDC003-017-039-091-097-050030-
/O.CON.KFGF.SV.W.0061.000000T0000Z-160705T0030Z/
BARNES ND-GRIGGS ND-STEELE ND-TRAILL ND-CASS ND-
703 PM CDT MON JUL 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN BARNES...SOUTHEASTERN GRIGGS...SOUTHERN STEELE...
SOUTHWESTERN TRAILL AND WESTERN CASS COUNTIES...
AT 702 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF PAGE...OR 17 MILES NORTHEAST OF VALLEY CITY...MOVING SOUTHEAST AT
40 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
TOWER CITY AND AYR AROUND 715 PM CDT.
BUFFALO AROUND 720 PM CDT.
ABSARAKA AROUND 725 PM CDT.
WHEATLAND AND EMBDEN AROUND 730 PM CDT.
ALSO INCLUDES INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 289
AND 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4748 9772 4712 9709 4672 9751 4697 9825
4720 9845 4721 9844
TIME...MOT...LOC 0002Z 310DEG 35KT 4705 9768
HAIL...1.00IN
WIND...70MPH
$$
JM/JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:48 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 4, 3:48 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 348 PM CDT MON JUL 4 2016 .SHORT TERM...(This evening through Tuesday) Issued at 335 PM CDT Mon Jul 4 2016 Deep convection firing along the surface trof trough west of Rolette and Rugby with Severe Thunderstorm Warnings along and ahead of that area... moving into the western part of the Devils Lake Basin over the next hour. Severe Thunderstorm Watch has been posted across the FA until 10 PM CDT. Timing should put storms into the Red River Valley corridor from 530 PM through around 730 PM... and then Northwest and Westcentral MN thereafter. Main threat indicated as large hail and damaging winds as deep layer /0-6 km/ shear should be pushing 40-50 kts later. At 20z... low level EHI and VGP appear marginal for any sig tornadic activity. Following trof passage this evening... expect a west to northwest blayer flow and some slight drying in the low levels. Flat and muddy H5 flow will bring second weak shrtwv across the area early on Tuesday so expect sct tstms but somewhat cooler overall temps. .LONG TERM...(Tuesday night through Monday) Issued at 335 PM CDT Mon Jul 4 2016 Convection likely will be shifting east of the region Tue Night with drier conditions and seasonable temps later Tue Night into Wednesday under zonal flow aloft. A pronounced upper level shortwave trough is forecast to move across the northern Plains Thursday into Friday with more unsettled weather. The ECMWF/GEM remain farther north with the wave compared with the NAM/GFS, but regardless, chances for precip should increase. Upper ridging spreading eastward behind this system should lead to drier conditions by late week or into the start of the weekend. Southwesterly flow aloft is then expected to amplify during the weekend as a deep upper trough pushes ashore over the Pacific Northwest, possibly ejecting across the Northern Plains by the end of the period. This scenario would result in increasing chances for convection by Sunday or Monday. Near to below average temps late this week likely will give way to warming temps through next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1255 PM CDT Mon Jul 4 2016 MVFR cigs from the RRV into northwest MN will steadily lift through midday... with VFR cigs likley RRV and east through the rest of the day. Sct strong to severe tstms are possible starting in the DVL Basin around 21z...and shifting eastward across the central RRV from around 23z to 01z...and across northwest MN through 04z. MVFR cigs and vsbys possible in these tstms. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Gust LONG TERM...Makowski AVIATION...Gust
Hazardous weather outlook, Jul 4, 7:01 AM CDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT MON JUL 4 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 701 AM CDT MON JUL 4 2016 ...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING AND AGAIN ACROSS THE SOUTHEAST ON TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING FRONTAL BOUNDARY. SOME OF THESE STORMS COULD BECOME SEVERE LATE AFTERNOON AND EVENING. CURRENT INDICATIONS ARE THAT STORMS WILL MOVE INTO THE DEVILS LAKE BASIN BETWEEN 4 AND 6 PM...THE VALLEY REGION FROM 6 TO 8 PM AND AFTER 8PM EAST OF THE VALLEY. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON ALONG AND NORTH OF AN AREA OF LOW PRESSURE OVER SOUTH DAKOTA AND A WARM FRONT EXTENDING INTO CENTRAL MINNESOTA. THE FAVORED THREAT AREA WILL ALONG AND SOUTH OF A LINE FROM LISBON TO PARK RAPIDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jul 4, 6:01 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
601 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 4 W WARWICK 47.86N 98.79W
07/04/2016 E1.00 INCH BENSON ND PUBLIC
DIME TO QUARTER SIZED HAIL.
&&
GGUSTLocal storm report, Jul 4, 6:07 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
607 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND GST MOSE 47.58N 98.45W
07/04/2016 E85.00 MPH GRIGGS ND LAW ENFORCEMENT
STATE RADIO PASSED ON REPORT OF 80 TO 90 MPH WIND GUSTS.
ALSO NICKEL SIZED HAIL AND 2 TO 3 INCHES OF RAIN IN 30
MINUTES.
&&
JRLocal storm report, Jul 4, 6:11 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
611 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 8 S PEKIN 47.68N 98.33W
07/04/2016 E85 MPH NELSON ND TRAINED SPOTTER
PEAK WIND GUSTS ESTIMATED AT 75 TO 85 MPH.
&&
GGUSTLocal storm report, Jul 4, 6:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
622 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 8 S PEKIN 47.68N 98.33W
07/04/2016 E85.00 MPH NELSON ND TRAINED SPOTTER
PEAK WIND GUSTS ESTIMATED AT 75 TO 85 MPH. POWER POLE
SNAPPED ALONG HWY 1 AND 16TH STREET NE. ONE FOOT DIAMETER
TREES DOWN AS WELL IN THE AREA.
&&
GGUSTLocal storm report, Jul 4, 6:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
623 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND GST 10 S HAMAR 47.70N 98.57W
07/04/2016 M89.00 MPH EDDY ND MESONET
PEAK WINDS MEASURED BY THE NDAWN STATION 8N OF MCHENRY...
ALONG HWY 15. PREVIOUS REPORT OF 69 MPH AT 545 PM CDT.
&&
GGUSTLocal storm report, Jul 4, 6:33 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
633 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND GST 3 W COOPERSTOWN 47.44N 98.19W
07/04/2016 M62 MPH GRIGGS ND MESONET
PEAK WIND MEASURED AT THE NDAWN STATION ALONG HWY 200 AT
HWY 1.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:31 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Towner | 44 min |
| Jul 4, 3:57 PM CDT | Special Weather Statement | FGF | Towner | 48 min |
| Jul 4, 4:13 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 47 min |
| Jul 4, 4:42 PM CDT | Special Weather Statement | FGF | Ramsey | 33 min |
| Jul 4, 4:59 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey, Walsh | 61 min |
| Jul 4, 5:28 PM CDT | Special Weather Statement | FGF | Pembina | 47 min |
| Jul 4, 5:51 PM CDT | Severe Thunderstorm Warning | FGF | Eddy, Grand Forks, Griggs, Nelson, Steele | 54 min |
| Jul 4, 6:56 PM CDT | Special Weather Statement | FGF | Traill | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.